KidsMD Health Topics

Our Health Topics

Drug Rashes

  • Overview

    Drug rashes are the body's reaction to a certain medication; they can range from mild to severe.

    Contact Us

    »

    Boston Children's Hospital
    300 Longwood Avenue, Fegan 6
    Boston MA 02115

     617-355-6117
     888-IWHEEZE



    +


    Boston Children's Hospital at Lexington
    482 Bedford Street
    Lexington, MA 02420

     617-355-6117
     888-IWHEEZE
     fax: 781-672-2145



    Boston Children's Hospital at Peabody
    10 Centennial Drive
    Peabody MA 01960

     617-355-6117
     888-IWHEEZE
     fax: 978-538-3610



  • In-Depth

    Drug rashes, the body's reaction to a certain medication, can range from mild to severe. These can include:

    • Rashes caused by an allergic reaction to the medication
    • Rashes produced as an unwanted effect of a particular medication
    • Rashes due to hypersensitivity to sunlight caused by the medication
    • Drug rashes may be severe and require hospitalization. Contact your child's physician immediately.

    What are the different types of rashes caused by drugs?

    Type of Rash Symptoms Possible Cause

    Acne

    pimples and red areas that appear most often on the face, shoulders and chest

    anabolic steroids, corticosteroids, bromides, iodides and phenytoin

    Exfoliative dermatitis

    red, scaly skin that may thicken and appear on the entire skin area

    antibiotics that contain sulfa, barbiturates, isoniazid, penicillins, and phenytoin

    Fixed drug eruption

    a dark red or purple rash that confines itself to the same area on the skin (usually the mouth or genitals)

    antibiotics and phenolphthalein (found in certain laxatives)

    Hives

    raised red and white bumps

    aspirin, certain drug dyes and penicillins

    Morbilliform/maculopapular rash

    a flat, red rash which may include pimples similar to the measles

    antibiotics and barbiturates are the more common causative drugs; however, any drug can cause this rash

    Purpuric eruptions

    purple areas on the skin, usually on the legs

    some anticoagulants and diuretics

    Stevens-Johnson syndrome

    blisters or a hive-like rash on the lining of the mouth, vagina or penis

    antibiotics that contain sulfa, barbiturates, penicillins and other antibiotics

  • Tests

    Diagnosing a rash caused by a reaction to medication is complicated. Even a small amount of a drug can cause a major reaction. What's more, the reaction can occur after your child has taken a medication for a long time.

    Your child's physician will usually advise you to have your child stop taking any medication that isn't necessary to sustain life. Other medications may be substituted, if possible.

  • Allergic reactions can be serious and even fatal. If your child has acute symptoms in addition to the rash, such as wheezing, difficulty breathing, tightness in the throat or chest, fainting, nausea, vomiting, or other serious symptoms, call 911 or your child's physician immediately.

    Drug rashes usually clear up when your child stops taking the medication that is causing the reaction. Other treatments may include corticosteroids and antihistamines.

Request an Appointment

If this is a medical emergency, please dial 9-1-1. This form should not be used in an emergency.

Patient Information
Date of Birth:
Contact Information
Appointment Details
Send RequestIf you do not see the specialty you are looking for, please call us at: 617-355-6000.International visitors should call International Health Services at +1-617-355-5209.
Please complete all required fieldsThis department is currently not accepting appointment requests onlineThis department is currently not accepting appointment requests online

Thank you.

Your request has been successfully submitted

You will be contacted within 1 business day.

If you have questions or would like more information, please call:

617-355-6000 +1-617-355-6000
close
Find a Doctor
Search by Clinician's Last Name or Specialty:
Select by Location:
Search by First Letter of Clinician's Last Name: *ABCDEFGHIJKLMNOPQRSTUVWXYZ
More optionsSearch
Condition & Treatments
Search for a Condition or Treatment:
Show Items Starting With: *ABCDEFGHIJKLMNOPQRSTUVWXYZ
View allSearch
Visitor Information
The future of pediatrics will be forged by thinking differently, breaking paradigms and joining together in a shared vision of tackling the toughest challenges before us.”
- Sandra L. Fenwick, President and CEO
Close